Those who run dry on OxyContin and Vicodin have discovered a nonprescription alternative in loperamide, an opioid medication used to relieve diarrhea, to feed their drug addiction. However, consumption in large quantities can severely damage their bodies.
“People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences,” William Eggleston, a pharmacist at Upstate New York Poison Center, said in a news release.
The drug is sold over the counter as Imodium and Diamode, which means users can obtain as much as they want, as often as they want. Its accessibility and legality, coupled with a low cost and lack of social stigma, has contributed to its abuse, said Eggleston.
A report published in Annals of Emergency Medicine evaluated the popularity and effects of loperamide abuse.
Its key findings:
As opioid regulations tighten, individuals seek alternative medications to satisfy their addiction. Eggleston says medical professionals should be cognizant of drugs like loperamide going forward.
“Health care providers must be aware of increasing loperamide abuse and its under-recognized cardiac toxicity,” said Eggleston.
In 1976, the Food and Drug Administration classified loperamide as a controlled substance. However, subsequent research left experts believing the likelihood of abuse was low.
Twelve years later, it was reclassified to over-the-counter status.
By the turn of the century, an opioid epidemic took root in the U.S., and individuals were searching for legal drugs that yield euphoric effects. They eventually found loperamide.
It has since been called “poor man’s methadone.”
“If you take enough, it rushes the gate, and some penetrates the blood-brain barrier,” Dr. Chuck O’Connell, an emergency medicine physician and toxicologist at the University of California, San Diego, told the New York Times. “Once it crosses the barrier, it can act on the central nervous system and you get euphoric effects.”
Loperamide is relatively safe in small doses. Its effects include drowsiness, dry mouth and constipation. In rare cases, skin rashes and hives form.
However, overdose in adults and standard dosage in infants can lead to central nervous system and respiratory depression. It can also give way to cardiac dysrhythmias, or irregular heartbeat, according to the Annals of Emergency Medicine report.
The report also features two case studies. In the first, a 24-year-old man died of loperamide overdose after having 25 times the regular dose in his system. Authorities found six empty boxes of loperamide in his home.
In the other, a 39-year-old man collapsed at home and was later pronounced dead. His family said he had managed an opioid addiction with buprenorphine before discontinuing, per the report. High levels of loperamide were found in his system.
The cases exemplify a growing trend. In the last 18 months, overdoses have been linked to deaths or life-threatening irregular heartbeats in at least a dozen other cases in five states, per the New York Times.
“It’s time for someone to step in and regulate the purchasing of massive quantities,” Dr. O’Connell said.
Sarah Peddicord, a spokeswoman for the FDA, told the New York Times that the agency is aware of reports of loperamide abuse. She said they will take the necessary steps to reduce loperamide misuse “as soon as possible.”
Meanwhile, loperamide remains a nonprescription drug in the U.S.
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.